Louisiana, 2012

Hail in Louisiana, December 8, 2012

December 8, 2012 · NWS JAN · 1 event in 1 county or zone

A weak upper disturbance moved over the northeast Louisiana on the evening of December 8th. This disturbance caused one strong storm to drop golf ball size hail over West Carroll Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A weak upper disturbance moved over the northeast Louisiana on the evening of December 8th. This disturbance caused one strong storm to drop golf ball size hail over West Carroll Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 8, 6:23 PM CST, 7 minutes earlier.

Area forecast discussion, Dec 8, 6:23 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
623 PM CST SAT DEC 8 2012

.UPDATE...

A COUPLE OF STRONG STORMS DEVELOPED DURING THE LATE AFTERNOON OVER
THE DELTA REGION AND ARE CONTINUING INTO THE EARLY EVENING. HAVE
UPDATED THE FORECAST TO EXTEND THUNDERSTORM RISK FOR A FEW MORE
HOURS. /EC/

&&

.PREV DISCUSSION... /ISSUED 327 PM CST SAT DEC 8 2012/

SHORT TERM....TODAY THROUGH MONDAY NIGHT...

A SHORT WAVE IS MOVING ACROSS THE NORTHERN PORTIONS OF THE AREA THIS
AFTERNOON AND IS KICKING OFF FEW SHOWERS AND ISOLATED STORMS. THERE
WILL BE SUFFICIENT MOISTURE FOR A FEW SHOWERS TO CONTINUE TO BE
POSSIBLE THROUGH THE NIGHT ACROSS THE DELTA AND NORTHERN PORTIONS OF
THE AREA...BUT THE MODELS SUGGEST MOST OF THE ACTIVITY WILL MOVE NORTH
OF THE AREA. AREAS OF FOG WILL BE POSSIBLE MAINLY OVER THE
SOUTHEASTERN PORTIONS OF THE AREA WHERE THE BOUNDARY LAYER WINDS WILL
BE LIGHT ENOUGH...BUT EXPECT MAINLY STRATUS FURTHER NORTH AS THE
WINDS WILL BE A BIT STRONGER.

SUNDAY WILL BE A RELATIVELY QUIET DAY...BUT THERE WILL BE ENOUGH
MOISTURE COMBINED WITH A FEW WEAK SHORT WAVES MOVING ACROSS THE
DELTA FOR A FEW SHOWERS TO BE POSSIBLE IN THOSE AREAS.

A DEEP UPPER TROUGH AND ASSOCIATED COLD FRONT WILL MOVE INTO THE
DELTA LATE SUNDAY EVENING AND CONTINUE TO MOVE ACROSS THE AREA
THROUGH THE NIGHT. THE MODELS CONTINUE TO INDICATE AROUND 25KT OF
0-1KM SHEAR AND SOME INSTABILITY WITH AROUND 100-300J/KG OF ML CAPE.
THE WINDS ARE MAINLY GOING TO BE MAINLY UNIDIRECTIONAL OUT OF THE
SOUTHWEST...SO EXPECT A SQUALL LINE TO MOVE THROUGH THE AREA...EXITING
EAST OF THE AREA BY MID MONDAY AFTERNOON. WILL CONTINUE TO MENTION
THE POSSIBILITY OF STRONG TO POSSIBLY SEVERE IN THE HWO ALONG WITH
LOCALLY HEAVY DOWNPOURS.

THE COLD FRONT WILL MOVE EAST OF THE AREA BY MID-LATE AFTERNOON WITH
SOME LINGERING SHOWERS/CLOUDS IN THE SOUTHEAST POSSIBLE IN THE EARLY
EVENING. DRIER/COLDER AIR WILL BUILD IN BEHIND THE FRONT WITH TEMPS
FALLING INTO THE UPPER 20S TO MID 30S ACROSS MUCH OF THE AREA MONDAY
NIGHT UNDER MAINLY CLEAR SKIES. STUCK PRETTY CLOSE TO GUIDANCE
TEMPS THROUGH MUCH THE PERIOD...BUT DID WARM THEM SLIGHTLY ON SUNDAY
AND AFTER LOOKING AT H925/H850 TEMPS AND CLIMO...ALSO CUT BELOW
GUIDANCE LOWS MONDAY NIGHT. RAISED ABOVE GUIDANCE POPS SUNDAY NIGHT
ACROSS MUCH OF THE AREA AND ALSO RAISED ON MONDAY IN THE EAST. DID
NOT MAKE ANY CHANGES BEYOND MONDAY NIGHT...SO WILL ATTACH THE
APPLICABLE PORTIONS OF THE PREVIOUS LONG TERM BELOW. /15/

PREVIOUS LONG TERM...FOR DAYTIME TUESDAY MODELS GENERALLY AGREE
SOME CIRRUS STREAMING BACK IN FROM THE SOUTHWEST COULD LIMIT SUNSHINE
SOMEWHAT IN THE SOUTHEAST HALF OF ZONES. THIS FACT...IN COMBO WITH
LIMITED MIXING IN THE COLD AIR ADVECTION REGIME...PROMPTED ME TO
LOWER MEX HIGH ACROSS THE BOARD BY 2 TO 4 DEGREES. THIS LEADS INTO
DECENT RAD COOLING ANTICIPATED FOR TUESDAY NIGHT WHERE COLDER-
TRENDING MEX LOWS (NOW MOSTLY IN THE MID TO UPPER 20S) LOOK GOOD.

THEN WE COME TO WEDNESDAY AND WEDNESDAY NIGHT WHEN COOL AIR MASS
WILL BE STILL LOCKED IN PLACE AT THE SURFACE BUT MODELS AGREE A
DECENT H500 SHORT WAVE WILL MIGRATE THROUGH THE LOWER MS VALLEY.
GFS/EURO EXPLICIT OPERATIONAL GUIDANCE NOW SUGGESTS ENOUGH MOISTURE
FOR PRECIP PRODUCTION SHOULD REMAIN MOSTLY SHUNTED TO OUR SOUTH AND
SOUTHEAST IN ASSOCIATION WITH THIS SYSTEM. HOWEVER...PREVIOUS OP
EURO RUN AND LATEST GFSENSEMBLE GIVES INDICATION THAT AT LEAST LOW
END CHANCES OF PRECIP IN MAINLY SOUTHEAST HALF OF ZONES CANNOT BE
IGNORED. LATEST MEX MOS PLAYING IT TOO SAFE IT SEEMS WITH WIDESPREAD
20 TO 30 POPS AND INTERPRETATION OF ALL GUIDANCE MAKES IT MORE
SENSIBLE TO CUT POPS 5 TO 15 POINTS IN ALL BY SOUTHEAST ZONES. GIVEN
CHILLY AIR IN PLACE ONE MIGHT THINK WINTRY PRECIP COULD CONCEIVABLY
BE A WORRY WITH THIS SYSTEM...BUT ALAS EXPECTED AFTERNOON INTO
EVENING TIMING SHOULD ENSURE POTENTIAL FOR THIS IN OUR AREA IS
EXTREMELY LOW. MEX TEMPS DROPPED A LITTLE WEDNESDAY BUT LOOK GOOD
WEDNESDAY NIGHT.

TEMPERATURE MODERATION SHOULD GET UNDERWAY THURSDAY AS FLOW TURNS
AROUND QUICKLY TO SOUTHERLY IN REACTION TO WESTERN CONUS TROUGH
ENERGY AND LOW PRESSURE FORMING IN THE PLAINS. MODELS START TO SHOW
CONSIDERABLE DISAGREEMENT WITH HOW QUICKLY OR IN WHAT EXACT MANNER
THIS ENERGY TRANSLATES EAST TOWARD OUR REGION THROUGH THE END OF THE
WEEK. DECENT CONFIDENCE THAT RAIN CHANCES WILL ARRIVE BY
SATURDAY...BUT AT LEAST A LITTLE POTENTIAL THEY COULD RETURN BY
FRIDAY. TEMPERATURES WILL PROBABLY CONTINUE TO TREND UPWARD FROM
THURSDAY UNTIL THE NEXT COLD FRONT PASSES...BUT THIS FRONTAL PASSAGE
MIGHT COME AS EARLY AS NEXT SATURDAY. MEX TEMPS ACCEPTED COMPLETELY
THURSDAY THROUGH SATURDAY...BUT THEY MAY TURN OUT TO BE TOO
WARM...ESPECIALLY CONSIDERING STRONG HINTS OF -NAO TELECONNECTION
DEVELOPING THROUGH THE LONG TERM PERIOD. /BB/

&&

.AVIATION...
ISOLATED SHRA/TSRA PASSING NEWD THROUGH OUR NWRN
PORTIONS OF THE CWFA THIS AFTERNOON...MAINLY W OF A GRENADA TO
VICKSBURG TO NATCHEZ LINE. SOME OF THESE MAY PROGRESS AS FAR E AS
THE NATCHEZ TRACE PARKWAY. OTHERWISE...VFR CLOUDS ARE EXPECTED TO
PREVAIL AT ALL SITES THROUGH THE EVENING HOURS FOLLOWED BY AREAS OF
DEVELOPING MVFR STRATUS 05-08Z...LOWERING TO IFR STRATUS/PATCHY FOG
FROM 08-15Z...THEN SLOWLY LIFTING. WINDS WILL BE SSELY 6-12KTS...
SUBSIDING TO ABOUT 6KTS OR LESS OVERNIGHT... EXCEPT IN THE DELTA.
SLY WINDS WILL BE ON THE INCREASE LATE TONIGHT ALONG THE MS RIVER
AND BE PICKING UP 12-18KTS AND GUSTY FOR MOST AREAS SUNDAY FROM MID
MORNING THROUGH THE AFTERNOON. SCATTERED TO NUMEROUS SHRA/TSRA WILL
BE INCREASING FROM THE W SUNDAY NIGHT AHEAD OF A COLD FRONT. /40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       54  79  59  60 /  10  13  89 100
MERIDIAN      53  77  62  66 /   9  11  75 100
VICKSBURG     54  79  56  58 /  13  26  94  89
HATTIESBURG   54  79  61  69 /   7  12  60 100
NATCHEZ       58  78  58  59 /  10  15  90  94
GREENVILLE    56  76  49  51 /  48  37 100  81
GREENWOOD     58  78  52  55 /  42  29 100  85

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Dec 8, 6:28 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
628 PM CST SAT DEC 8 2012

MSZ026>033-036>039-042>066-072>074-092000-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
628 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL...SOUTH AND
EAST MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR LATE SUNDAY NIGHT
INTO MONDAY AS A SQUALL LINE OF STORMS MOVES ACROSS THE AREA. WIND
GUSTS OF 40 TO 60 MPH AND LOCALLY HEAVY DOWNPOURS APPEAR TO BE THE
MAIN RISKS WITH A STRONG COLD FRONT DRIVING THE STORMS EAST. COLDER
AIR RETURNS LATER MONDAY NIGHT THROUGH MID WEEK WITH SUB-FREEZING
OVERNIGHT TEMPERATURES ONCE AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE SUNDAY NIGHT THROUGH MONDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-092000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
628 PM CST SAT DEC 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...
EXTREME SOUTHEAST ARKANSAS AND THE DELTA OF MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG TO SEVERE STORMS CAPABLE OF PRODUCING NICKEL TO
QUARTER SIZE HAIL AND 40 TO 50 MPH WIND GUSTS WILL CONTINUE EARLY
THIS EVENING OVER THE DELTA REGION OF THE ARKLAMISS...ESPECIALLY
NORTH OF INTERSTATE 20. STORMS ARE EXPECTED TO DIMINISH BEFORE
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY OCCUR SUNDAY EVENING INTO
EARLY MONDAY AS A SQUALL LINE OF STORMS DEVELOPS ACROSS THE AREA.
WIND GUSTS OF 40 TO 60 MPH APPEAR TO BE THE MAIN RISK WITH A STRONG
COLD FRONT DRIVING THE STORMS EAST. COLDER AIR RETURNS MONDAY NIGHT
THROUGH MID WEEK WITH SUB-FREEZING OVERNIGHT TEMPERATURES ONCE AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE SUNDAY INTO EARLY MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC/40

In the hours before

Special weather statement, Dec 8, 4:57 PM CST, 1 hour 33 minutes before
LAZ009-MSZ040-082335-
ISSAQUENA MS-EAST CARROLL LA-
457 PM CST SAT DEC 8 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
457 PM CST SAT DEC 8 2012

...STRONG THUNDERSTORM IN EAST CARROLL PARISH...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 11 MILES SOUTHWEST OF LAKE PROVIDENCE
AT 456 PM CST...MOVING NORTHEAST AT 30 MPH.

BRIEF HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CENTRAL ISSAQUENA COUNTY...AND CENTRAL EAST CARROLL
PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3269 9138 3271 9138 3272 9137 3293 9114
      3281 9096 3261 9133 3269 9140
TIME...MOT...LOC 2256Z 228DEG 26KT 3271 9131

JC
Special weather statement, Dec 8, 5:44 PM CST, 46 minutes before
MSZ034-035-040-041-090030-
WASHINGTON MS-SHARKEY MS-ISSAQUENA MS-HUMPHREYS MS-
544 PM CST SAT DEC 8 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CST SAT DEC 8 2012

...STRONG THUNDERSTORM MOVING INTO SHARKEY COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF GRACE AT 544
PM CST...MOVING NORTHEAST AT 30 MPH.

BRIEF HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.

PEOPLE IN WEST CENTRAL HUMPHREYS...NORTH CENTRAL ISSAQUENA...NORTHERN
SHARKEY AND SOUTHEASTERN WASHINGTON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3320 9082 3304 9065 3284 9097 3292 9107
      3294 9108 3298 9109
TIME...MOT...LOC 2344Z 228DEG 26KT 3294 9101

JC
Special weather statement, Dec 8, 5:55 PM CST, 35 minutes before
LAZ007-008-015-090040-
RICHLAND LA-MOREHOUSE LA-WEST CARROLL LA-
555 PM CST SAT DEC 8 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
555 PM CST SAT DEC 8 2012

...STRONG THUNDERSTORM JUST NORTH OF RAYVILLE...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF RAYVILLE AT 556
PM CST...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHERN WEST CARROLL...SOUTH CENTRAL MOREHOUSE AND
NORTHERN RICHLAND PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3284 9170 3271 9137 3242 9169 3251 9191
TIME...MOT...LOC 2356Z 213DEG 26KT 3255 9175

JC

The radar

The Jackson/Brandon,MS radar (KDGX), 154 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, West Carroll

When
December 8, 6:30 PM CST
Where
West Carroll County, 3 mi ESE of Goodwill
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
32.763, -91.522

Hail up to golf ball size fell between Pioneer and Goodwill. The hail downed tree branches in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420096.